Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


A positive story about Atripla (specifically sustiva/efavirenz) rash
Apr 6, 2011

This isn't a question but a story. I wanted to share my experience of starting Atripla as I've seen a lot of people posting questions about the rash.

I found out I had HIV 18 months ago and started Atripla 7 months ago. A week in I developed a horrendous rash. It spread over so much of my body, large swathes were just red as if I had bad sunburn. Around 65%+ of my body was covered. It wasn't itchy particularly, but my whole body was boiling hot. I had to lie in an ice cold bath several times an hour for two days. I went to the hospital twice and to my HIV clinic. Because their was no blistering the doctors said they were happy for me to wait it out. But it had spread to my face and was hard to explain away to my family who don't know I'm positive. However the doctors said if I wanted to change treatment, they would help me find a new regimen.

I persevered and the next few days were tough. I missed an exam and hid away from my family as much as possible. But eventually it went away, after around 8/9 days.

4 months later my vl was 68 and my cd4 had jumped from 261 to 437 and from 16% to 32%. I have a once a day pill that's very convenient and, despite being massively disorganised I haven't missed one dose. I'm awaiting my 6month results and have every reason to think they'll be good.

I know what works for one person might not work for another. And there are obviously a small number of people who develop a dangerous rash. However, by not being afraid to seek medical help and second opinions I was able to get the support I needed to get through the really tough 10 days of feeling like I'd been locked in a sunbed for hours!

I hope this might help people out there.

Response from Dr. Henry

Thanks for sharing your experience--treating through a severe rash due to an HIV medication such as efavirenz in the ATripla can be nerve-racking for the patient and caregivers since often will resolve but rarely the situation can worsen and even life threatening in rare circumstances so often a tough call. I am delighted that things have worked out for you. KH



Previous
undetectable viral load
Next
Atripla and darkening of lower legs

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement